Jump to content
CrazyBoards.org

Recommended Posts

Background: I am extremely depressed, treatment resistant. I have an eating disorder.

Okay, last week I was severely depressed and anxious after coming off abilify. Abilify + pristiq had been keeping me more or less stable, depression-wise. Then the abilify was too expensive with my insurance, and I could no longer afford it. My doctor was booked and suggested I be assessed at the behavioral health center and he would see me there. I was admitted for 2 days. My doc tried saphris while there, but I only took one dose and had awful akathisia with it, plus drugged feeling. Then he tried risperdal, 0.5 mg per day, and it seemed to help at first, though today the depression's returning. My questions are these:

Can I hear some reassuring stories regarding risperdal?

And can I avoid weight gain? Maybe since I (too much) micromanage my food intake I can keep my weight in check? I just have to know I won't get fat despite my efforts because with an ED that's not reassuring, as an understatement.

Link to comment
Share on other sites

Here's some good news: I didn't find that risperidone increased my appetite all that much ... well, not as much as the Remeron (and that caused it to skyrocket). It certainly is manageable.

The bad news is that it hasn't helped my depression. But YMMV. Have you considered Zyprexa or Seroquel, the other AAPs that are known to help with depression? I would love to try them, but I am paying out of pocket and risperidone is all I can afford at the present time.

Link to comment
Share on other sites

Would try risperidone with an atypical antidepressant like wellbutrin. For me it worked miracles.

Wow, I'm glad to hear it. I'm on a low dose of Wellbutrin now, but I am going to ask my pdoc to raise it. This sort of reply gives me a lot of hope.

Link to comment
Share on other sites

I haven't noticed an appetite increase at all on Risperdal. I haven't gained any weight, though I haven't lost any either. All you can really do is eat right and get some exercise, hopefully it will be weight neutral for you, but of course YMMV. Are you taking Risperdal in combination with Pristiq? Risperdal helped a tiny bit with my depressive symptoms, but not all that much. It's helped much more in the way of getting rid of my delusional stuff. I would assume you would probably need to be on an anti depressant, not Risperdal alone.

Link to comment
Share on other sites

I felt Risperdal made me much more depressed and hopeless feeling. I didn't really have hunger pangs and could control my diet if I kept it in check, but Risperdal made my brain kind of shut off the part that said "you're hungry" or "you're full", so I stuck with counting calories. Even so, I still gained weight though. Good luck.

Link to comment
Share on other sites

I can reassure you with the weight worries, I have been taking .25mg of Risperdal with Remeron for a while now and I havent gained any weight. Oddly Abilify did make me gain, I guess everyone is different.

Risperdal definitely helps with my depression, but not as much as Abilify did. But I dont have any bothersome side effects with Risperdal, so that part is good.

Link to comment
Share on other sites

I had pretty nasty side effects with Risperdal. It did not do much for my depression but it did help with anger. I had to come off of it right away because of the side effects. I'm on Seroquel (and Lithium) now and I love it. It has definitely helped my depression and also helps me sleep.

Link to comment
Share on other sites

I never had weight gain with risperdal. I hope that makes you feel a bit better. But remember everyone is different. And remember, a good pdoc once told someone I know, taking a pill isn't putting calories in your body. I know that's not 100% of what weight gain can entail due to psych meds, but that saying has helped me when I take my zyprexa. Hope it helps you some too.

Link to comment
Share on other sites

i too find risperdaal helpful with depression, more so than the other aaps, i think. it's definitely more stabilizing for me all around.

it doesn't make me hungry like the other aaps do, or at least the ones that don't make me nuts.

the good news is, ed pts do not tend to gain weight on aaps the way many people do. we used them all the time on the ED unit I used to work on for reasons other than weight gain, having to do with obsessional thoughts and such. there are a lot of complicated theories as to why, but I doubt that you will have much problems with weight gain unless you are extremely atypical, particularly on such a low dose. you could probably raise it with no problems.

Anna

Link to comment
Share on other sites

i too find risperdaal helpful with depression, more so than the other aaps, i think. it's definitely more stabilizing for me all around.

it doesn't make me hungry like the other aaps do, or at least the ones that don't make me nuts.

the good news is, ed pts do not tend to gain weight on aaps the way many people do. we used them all the time on the ED unit I used to work on for reasons other than weight gain, having to do with obsessional thoughts and such. there are a lot of complicated theories as to why, but I doubt that you will have much problems with weight gain unless you are extremely atypical, particularly on such a low dose. you could probably raise it with no problems.

Anna

Thank you.

Link to comment
Share on other sites

I forgot to add that my pdoc says that all AAPs have antidepressant action. Please keep us posted on your Risperdal + Pristiq combo.

I've had an AAP (specifically the zeldox/geodon I still take) make my depression worse, so they don't always help with depression.

That being said I had no weight gain with risperidone and found it helpful with my depression. I had to go off of it b/c it made me lactate though.

Link to comment
Share on other sites

I've had an AAP (specifically the zeldox/geodon I still take) make my depression worse, so they don't always help with depression.

That being said I had no weight gain with risperidone and found it helpful with my depression. I had to go off of it b/c it made me lactate though.

I think it depends on the individual. Even antidepressants can aggravate depression in some. I'm sure Geodon helps some people with depression.

Link to comment
Share on other sites

I've had an AAP (specifically the zeldox/geodon I still take) make my depression worse, so they don't always help with depression.

That being said I had no weight gain with risperidone and found it helpful with my depression. I had to go off of it b/c it made me lactate though.

I think it depends on the individual. Even antidepressants can aggravate depression in some. I'm sure Geodon helps some people with depression.

I never said geodon wouldn't help ANYONE with depression, I said it made MINE worse hence not all AAP's are good for depression.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...